Alert archive / Colorado / Special Weather Statements in 2020
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 19, 2020, 9:13 PM MDT for Las Animas County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2020, 9:13 PM MDT (03:13 UTC)
- Expired
- Aug 19, 2020, 9:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 125 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173 WWUS85 KPUB 200313 SPSPUB Special Weather Statement National Weather Service Pueblo CO 913 PM MDT Wed Aug 19 2020 COZ088-094-200345- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 913 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 945 PM MDT... At 912 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles east of Thatcher to 11 miles north of Trinchera. Movement was southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. These storms will remain over mainly rural areas of central Las Animas County. LAT...LON 3753 10346 3702 10396 3726 10412 3758 10378 TIME...MOT...LOC 0312Z 297DEG 24KT 3754 10375 3722 10408 $$ Hodanish
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:46 PM MDT, 6 hours 27 minutes earlier.
Area forecast discussion, Aug 19, 2:46 PM MDT, 6 hours 27 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 246 PM MDT Wed Aug 19 2020 .SHORT TERM...(This evening through Thursday) Issued at 242 PM MDT Wed Aug 19 2020 The upper level high will be centered over northern AZ tonight and central AZ on Thu. This evening, a disturbance will move thru the flow aloft over eastern CO and could enhance the thunderstorm chances. The HRRR shows the potential for a line of storms coming off the eastern mtns early this evening and across El Paso and Pueblo Counties, with the possibility of some stronger cells in these areas. The line is then forecast to work its way east across the plains through the rest of the evening and maybe into the late night hours, although the HRRR generally shows weaker storms over the far southeast plains. The 18Z run of the NAM Nest shows a similar trend, but after 04Z shows some stronger isolated cells over the far southeast plains through about 06-07Z. Over western areas the models just show some weaker isolated to scattered showers/storms. SPC continue to show a marginal risk of severe storms over the I-25 corridor and southeast plains, with the main risk being strong wind gusts. However, cannot rule out a storm or two producing hail one inch in diameter. Thursday looks similar to today, with another disturbance moving over eastern areas and enhancing the chances for storms. The forecast models show limited shower/storm activity, but still some isolated to scattered storms should develop. Over eastern areas, it looks like storms will form over the mtns in the early to mid afternoon, with the potential for a line of storms moving across the I-25 corridor in the late afternoon and/or early evening and then progressing across the eastern plains through the evening. The eastern mtns and plains are again under a marginal risk for severe storms for Thu, with severe wind gusts being the main risk. However a couple stronger cells could produce hail around one inch in diameter. If stronger storms move over the Decker, Hayden Pass, Junkins, or Spring burn scars, there could be a flash flood risk this evening and again Thu afternoon/evening. .LONG TERM...(Thursday night through Wednesday) Issued at 242 PM MDT Wed Aug 19 2020 Thursday night the remains of existing showers and thunderstorms should drift southeast and quickly move out of our area. Although insolation and instability should be somewhat weakened by that point in the evening, storms encountering more favorable conditions could still potentially produce wind gusts over 50 mph and some hail. More isolated thunderstorms are expected in the afternoon Friday through Monday, with moisture and northwest flow aloft mainly driven by the upper-level high to the west. Light easterly upslope flow will continue to supply the low-mid levels with moisture through the Friday night , although most of the convective activity will remain over the higher terrain. Given the weaker steering flow at higher levels, a few storms could potentially move over I-25 by the time evening comes around, but the storms should quickly move south and out of our area. A few strong to severe storms are still possible, and more organized storms could produce winds near 60 mph and hail up to an inch in diameter. Monitoring for flash flooding over burn scars will be the primary concern. The weekend should be slightly drier as flow turns more westerly aloft, but some chances of convection still exist over the mountains in the afternoon-evening hours. While storm motions should be relatively slow, a main concern will be monitoring for new fires started by lightning strikes in areas with no precipitation, especially with less moisture at lower levels. Monday through Wednesday will see a transition in the synoptic pattern as an upper level trough sets in from the northwest by midweek, displacing that persistent high pressure and bringing some southwesterly flow into the region. A cold front will likely drop south across the plains by the end of the day on Wednesday, bringing some more moisture and increased chances for convective activity across our area during late afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 242 PM MDT Wed Aug 19 2020 Thunderstorms will be possible at KCOS, KPUB and KALS this evening. The main storm risks will be strong outflow wind gusts and possibly brief heavy rain which could temporarily lower ceilings and visibility. It looks like chances for storms at the terminal forecast sites will decrease or end by about 02Z. Storms will again be possible at the three sites Thu afternoon and evening. Otherwise VFR conditions are expected. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...GARBEROGLIO AVIATION...28
Hazardous weather outlook, Aug 19, 11:02 AM MDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1102 AM MDT Wed Aug 19 2020 COZ058>089-093>099-201715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1102 AM MDT Wed Aug 19 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon through mid evening over the higher terrain. All storms will produce potentially deadly lightning, and could also be capable of producing wind gusts up to 50 mph. Some of the stronger storms could produce small hail and locally heavy downpours. Flash flooding will be possible across the Spring, Decker, Hayden Pass, and Junkins burn scars if storms with heavy rain move over any of these scars. Isolated strong to severe storms are possible across the plains this afternoon through mid evening. The highest risk is expected to be along the I-25 corridor and to the east along a Las Animas to Kim line, in the 2 PM to 8 PM time frame. The main hazard will be wind gusts to 60 mph, though an isolated 1 inch hail risk is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe storms are possible on Thursday over the eastern mountains and across the plains. Hail to near an inch in diameter and wind gusts to near 60 mph may be possible. Otherwise, isolated to scattered thunderstorms are expected over the mountain areas. More isolated thunderstorms are expected Friday into Monday, mainly over the mountains. Lightning will be the main concern, which could lead to a few fire starts over the mountains. Slow storm movements could lead to flash flooding if a storm moves over a burn scar. More scattered thunderstorms are possible across the region by Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over southeast and south central Colorado. 28/28
In the hours before
Special weather statement, Aug 19, 4:40 PM MDT, 4 hours 33 minutes before
Special Weather Statement National Weather Service Pueblo CO 440 PM MDT Wed Aug 19 2020 COZ081-082-192315- Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 440 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 515 PM MDT... At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near Divide, or 19 miles northwest of Colorado Springs, moving southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodland Park, Green Mountain Falls, Divide, Crystola and Chipita Park. LAT...LON 3900 10526 3905 10504 3895 10493 3884 10514 TIME...MOT...LOC 2239Z 328DEG 17KT 3899 10513 Hodanish
Special weather statement, Aug 19, 4:42 PM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
442 PM MDT Wed Aug 19 2020
COZ081-084-085-192315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
442 PM MDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 515 PM MDT...
At 442 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monument, or 16 miles north of Colorado Springs, moving southeast at
20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy, Palmer Lake,
Black Forest, Gleneagle and Falcon.
LAT...LON 3893 10455 3889 10486 3906 10503 3913 10492
3913 10478
TIME...MOT...LOC 2242Z 328DEG 17KT 3907 10489
HodanishSpecial weather statement, Aug 19, 5:10 PM MDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Pueblo CO 510 PM MDT Wed Aug 19 2020 COZ081-084-085-192345- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 510 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EL PASO COUNTY UNTIL 545 PM MDT... At 509 PM MDT, Doppler radar was tracking a strong thunderstorm over northern Colorado Springs, moving southeast at 25 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado Springs, Fountain, Air Force Academy, Manitou Springs, Black Forest, Security, Falcon, Security-Widefield, Stratmoor, Fort Carson, Peterson AFB, Cimarron Hills and Cascade. LAT...LON 3887 10501 3906 10471 3885 10447 3865 10478 TIME...MOT...LOC 2309Z 322DEG 21KT 3893 10477 Hodanish
Special weather statement, Aug 19, 5:39 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
539 PM MDT Wed Aug 19 2020
COZ084-085-200015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
539 PM MDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EL PASO COUNTY UNTIL 615
PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm over
Schriever AFB, or 15 miles east of Colorado Springs, moving southeast
at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Southeastern Colorado Springs, Hanover, Truckton, Yoder, Ellicott,
Schriever AFB, Peterson AFB, Falcon and Cimarron Hills.
LAT...LON 3866 10405 3858 10405 3854 10447 3885 10475
3906 10442
TIME...MOT...LOC 2339Z 317DEG 28KT 3884 10454
HodanishSpecial weather statement, Aug 19, 5:41 PM MDT, 3 hours 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 541 PM MDT Wed Aug 19 2020 COZ081-085-200015- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 541 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL 615 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Carson, or 9 miles south of Colorado Springs, moving southeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Southwestern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security and Security-Widefield. LAT...LON 3873 10492 3884 10476 3853 10447 3853 10476 TIME...MOT...LOC 2341Z 317DEG 28KT 3870 10481 Hodanish
Special weather statement, Aug 19, 9:13 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 913 PM MDT Wed Aug 19 2020 COZ088-094-200345- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 913 PM MDT Wed Aug 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 945 PM MDT... At 912 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 15 miles east of Thatcher to 11 miles north of Trinchera. Movement was southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. These storms will remain over mainly rural areas of central Las Animas County. LAT...LON 3753 10346 3702 10396 3726 10412 3758 10378 TIME...MOT...LOC 0312Z 297DEG 24KT 3754 10375 3722 10408 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:36 AM MDT | Red Flag Warning | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 15 hr |
| Aug 20, 4:20 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Aug 20, 4:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 35 min |
| Aug 20, 4:50 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Aug 20, 5:03 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Aug 20, 5:12 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Aug 20, 5:13 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Aug 20, 5:14 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Aug 20, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 37 min |
| Aug 20, 5:28 PM MDT | Flash Flood Warning | PUB | El Paso | 68 min |
| Aug 20, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 23 min |
Nearby
Special Weather Statements in Colorado, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.